Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Northern Indiana

July 1, 2018LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 1, 2018, 6:51 PM CDT for LaPorte County, Saint Joseph County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2018, 6:51 PM CDT (23:51 UTC)
Expired
Jul 1, 2018, 7:30 PM CDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS53 KIWX 012351
SVRIWX
INC091-141-020030-
/O.NEW.KIWX.SV.W.0043.180701T2351Z-180702T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
751 PM EDT SUN JUL 1 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Joseph County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...

* Until 830 PM EDT/730 PM CDT/.

* At 751 PM EDT/651 PM CDT/, severe thunderstorms were located along
  a line extending from La Porte to Kingsford Heights to near
  Wanatah, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  South Bend, La Porte, New Carlisle, Kingsford Heights, Kingsbury,
  Byron, Hudson Lake, Fish Lake, Tracy, Chain-o-lakes, Rolling
  Prarie, Crumstown, Stillwell and Lydick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4173 8654 4173 8633 4161 8633 4155 8648
      4143 8677 4148 8677 4160 8676
TIME...MOT...LOC 2351Z 229DEG 29KT 4162 8671 4150 8672 4143 8681 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
181 
WWUS53 KIWX 020006
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
806 PM EDT SUN JUL 1 2018

INC091-141-020030-
/O.CON.KIWX.SV.W.0043.000000T0000Z-180702T0030Z/
St. Joseph IN-La Porte IN-
806 PM EDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
EDT/730 PM CDT/ FOR NORTHWESTERN ST. JOSEPH AND NORTHEASTERN LA PORTE
COUNTIES...

At 806 PM EDT/706 PM CDT/, severe thunderstorms were located along a
line extending from 6 miles west of New Carlisle to near La Porte to
near Kingsford Heights, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
South Bend, La Porte, New Carlisle, Kingsford Heights, Kingsbury,
Byron, Hudson Lake, Fish Lake, Tracy, Chain-o-lakes, Rolling Prarie,
Crumstown, Stillwell and Lydick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4163 8633 4157 8648 4146 8674 4151 8675
      4161 8674 4173 8654 4173 8633
TIME...MOT...LOC 0006Z 229DEG 29KT 4167 8663 4155 8664 4148 8673 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
195 
WWUS53 KIWX 020021
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
821 PM EDT SUN JUL 1 2018

INC091-141-020030-
/O.EXP.KIWX.SV.W.0043.000000T0000Z-180702T0030Z/
St. Joseph IN-La Porte IN-
821 PM EDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. JOSEPH AND
NORTHEASTERN LA PORTE COUNTIES WILL EXPIRE AT 830 PM EDT/730 PM
CDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, wind 
gusts to 30 to 40 mph will continue to be possible with these 
thunderstorms through 900 PM EDT.

LAT...LON 4163 8633 4157 8648 4146 8674 4151 8675
      4161 8674 4173 8654 4173 8633
TIME...MOT...LOC 0020Z 229DEG 29KT 4174 8653 4162 8654 4155 8663 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:02 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 1, 6:02 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1902 PM EDT Sun Jul 1 2018

.SYNOPSIS...
Issued at 1902 PM EDT Sun Jul 1 2018

Hot and humid this afternoon. An isolated strong to severe storm is
possible toward mid evening west of US 31 with a few showers or
thunderstorms possible overnight elsewhere. Lows tonight will range
in the lower 70s.

&&

.SHORT TERM...(Tonight and Monday)
Issued at 1902 PM EDT Sun Jul 1 2018

Primary concern relegated to decaying sfc front pushing out of IL
this evening. 12Z gross trend similar with prior guidance in
collapsing frontal scale circulation across wrn zones mid to late
evening before washing out through cntrl zones aft midnight as
parent sw disturbance lifting well nw through MN. Convective
processes within line of storms over wrn IL might carry left overs a
bit further east this evening otherwise better low level forcing may
manifest toward daybreak from cntrl-ern zones in association with
modest low level jet juxtaposed within H85 theta-e ridge.
Nevertheless given even trends in guidance a general reduction in
pops made overnight.

Stalled left over frontal zone and diurnal destabilization may
initiate isolated storms se half Mon aftn in prolixity to low level
theta-e plume before low level flow weakens late.

&&

.LONG TERM...(Tuesday through Saturday)
Issued at 1902 PM EDT Sun Jul 1 2018

Upper ridge over the wrn atlantic to start will slowly retrograde
wwd into the cntrl plains by early Fri. Nrn stream sw disturbance
digs into the nrn Rockies Tue as high plains cyclogenesis commences.
Some downstream influence noted here with backing low level flow to
serly and with plume of unstable low level theta-e still in place
cant argue for at least an isold pop mention however bulk boundary
layer moisture flux remains weak and does not justify high chance
pops.

Thereafter upper ridge builds in earnest esp Wed-Thu. Warming mid
level temps along with erosion of low level theta-e ridge and anemic
flow aloft in aggregate suggest dry/hot and humid. Rockies
disturbance kicks out into srn Canada Wed and into wrn QB early Fri.
Attendant sfc trough washes out across the lakes but with some
flattening of upper ridge. This will allow for some decent airmass
exchange next weekend with much drier and seasonable air to spread
south out of se Canada.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 606 AM EDT Sun Jul 1 2018

Another dry/mainly VFR day is in store today. Thunderstorm
chances return this evening as an upper wave lifting northeast
toward the Western Lakes drives a weakening frontal zone into
northern Indiana. Opted for a VCTS mention at KSBN after 00z for
40-50 percent type PoPs and held with a dry forecast at KFWA
given later/poor timing.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
     for INZ003>009-012>018-020-022>027-032>034.

MI...Excessive Heat Warning until 8 PM EDT this evening for
     MIZ077>081.

OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ001-
     002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 1, 1:57 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
257 PM EDT Sun Jul 1 2018

INZ003-004-012>015-020-022-MIZ077-078-020900-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
257 PM EDT Sun Jul 1 2018 /157 PM CDT Sun Jul 1 2018/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Afternoon heat indices will range from 100 to 105 degrees. See the
Excessive Heat Warning for more details.

There is a slight chance for thunderstorms this evening. An isolated
strong to severe storm with gusty winds is possible west of US 31.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A low chance of thunderstorms exists Tuesday afternoon.

Afternoon heat indices of 95 to 100 are expected Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-020900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
257 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of northern Indiana...
southwest Michigan and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Afternoon heat indices will range from 100 to 105 degrees. See the
Excessive Heat Warning for more details.

There is a slight chance for thunderstorms after 8 PM EDT. No severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A low chance of thunderstorms exists Tuesday afternoon.

Afternoon heat indices of 95 to 100 are expected Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-020900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
257 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a slight chance for thunderstorms late this afternoon, and
evening. An isolated storm could produce wind gusts in excess of 35
knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A low chance of thunderstorms exists Tuesday afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 1, 6:02 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
702 PM EDT SUN JUL 1 2018

MIZ077-012330-
Berrien-
702 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERRIEN COUNTY...

At 658 PM EDT, a strong thunderstorm was located near St. Joseph,
moving northeast at 45 mph.

Winds gusts to 50 mph and pea sized hail are possible with this
storm.

Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Stevensville, Lake Michigan Beach, Paw Paw Lake, Riverside,
Shoreham and Millburg.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 22 and 42.

Seek shelter until this thunderstorm passes.

&&

LAT...LON 4214 8622 4195 8669 4213 8658 4211 8649
      4224 8636 4224 8622
TIME...MOT...LOC 2258Z 237DEG 46KT 4209 8662

MARSILI
Special weather statement, Jul 1, 6:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
724 PM EDT SUN JUL 1 2018

INZ003-004-MIZ077-020030-
La Porte-St. Joseph-Berrien-
724 PM EDT SUN JUL 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ST. JOSEPH...LA
PORTE AND BERRIEN COUNTIES...

At 723 PM EDT/623 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles west of St. Joseph to
near Kouts. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
South Bend, Michigan City, La Porte, Benton Harbor, St. Joseph,
Westville, Buchanan, Trail Creek, Benton Heights, Fair Plain,
Bridgman, Walkerton, North Liberty, New Buffalo, New Carlisle,
Berrien Springs, Watervliet, Three Oaks, Coloma and Kingsford
Heights.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 72.
 Interstate 94 in Indiana between mile markers 35 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4208 8622 4148 8640 4148 8647 4145 8647
      4143 8654 4143 8664 4138 8671 4132 8693
      4159 8693 4186 8683 4194 8670 4213 8658
      4211 8649 4224 8636 4224 8623
TIME...MOT...LOC 2323Z 238DEG 26KT 4213 8669 4129 8698

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:08 PM CDTSpecial Marine WarningIWX112 min
Jul 1, 6:24 PM CDTSpecial Weather StatementIWXLaPorte66 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.